Why does physical exertion increase symptoms of poisoning by trematol? Why does the pH of the blood decrease in a person who has digested trematol?© BrainMass Inc. brainmass.com September 28, 2022, 3:10 am ad1c9bdddf
SOLUTION This solution is FREE courtesy of BrainMass!
Trematol is a metabolic poison derived from the white snake root. Cows eating this plant concentrate the poison in their milk. The poison inhibits liver enzymes that convert lactic acid to other compounds for metabolism (see http://www.biology.arizona.edu/biochemistry/problem_sets/metabolism/03Q.html).
1. Fermentation and blood pH
Lactic acid is produced in our cells in the absence of sufficient oxygen in a process called fermentation. Our muscles in particular use the conversion of pyruvate produced in glycolysis to lactic acid to regenerate NAD+ from NADH, allowing continued ATP production from glycolysis. This is why physical exertion increases the symptoms.
2. A summary of fermentation
Lactic acid is produced by many kinds of bacteria and also by our muscles during exertion
Pyruvate + NADH ----lactate dehydrogenase ------> lactic + NAD+
Finally, getting to your questions. It is the lactic acid build up leads to the symptoms of trematol poisoning. Exertion would increase lactic acid production by our muscles, and an inability to metabolize lactic acid in our liver due to tremetol would result in a build up of lactic acid in our blood, decreasing the pH.
Said another way, physical exertion would increase the production of lactic acid by fermentation, and the build up of lactic acid decreases blood pH when liver enzymes are blocked. During exertion, our muscles produce lactic acid from pyruvate by fermentation, allowing the regeneration of NAD+ for continued ATP production by glycolysis. Because lactic acid metabolism is blocked by tremetol, the acid would build up in our blood, decreasing the pH.
I hope this helps. Good luck in your studies.© BrainMass Inc. brainmass.com September 28, 2022, 3:10 am ad1c9bdddf>